Pennsylvania, 2001

Damaging Wind in Pennsylvania, October 16, 2001

October 16, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 16, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Oct 16, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE OCT 16 2001

SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A
LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW
WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR
COUNTY.  STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND
GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS.  THE LINE REACHED THE
OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED
ON THE ROOF.  SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST
DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE
SURGING IN BEHIND THE FRONT.

UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY
THE LATE EVENING.  TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER
ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL
HIGHLANDS.  WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO
SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE.  WINDS WILL REMAIN
STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG
W/NW JET THIS EVENING.  GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN
THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME
SPOTS.  SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY
MORNING.  WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED
MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA.

AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED
RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS.  THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE SW.

THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE
WEEKEND.  NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN
TUE/WED OF NEXT WEEK.  EXTENDED TEMPS MODERATE TO NEAR SEASONAL
LEVELS.

.CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL
HIGHLANDS AND NW MOUNTAINS.

RXR/ROGOWSKI

In the hours before

Local storm report, Oct 16, 9:10 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1010 AM EDT TUE OCT 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    0.5 E HUGHESVILLE         PA   WIND DAMAGE
10/16/01   LYCOMING                       LARGE TREE AND SOME CABLES
                                          DOWN. TELEPHONE POLE
                                          SNAPPED IN HALF
                                          ALONG ROUTE 118.

215 PM     WOODLAND                  PA   WIND DAMAGE
10/16/01   CLEARFIELD                     TREES AND TREE LIMBS DOWN ON
                                          WIRES.

215 PM     GREENFIELD TOWNSHIP       PA   WIND DAMAGE
10/16/01   BLAIR                          TREE DOWN IN BLUE KNOB
                                          AREA.

225 PM     HOUTZDALE                 PA   WIND DAMAGE
10/16/01   CLEARFIELD                     TREES & WIRES DOWN.

230 PM     HOLIDAYSBURG              PA   WIND DAMAGE
10/16/01   HUNTINGDON                     TREES DOWN EAST OF
                                          TOWN. ROADS CLOSED.

240 PM     PORT MATILDA              PA   TREE DOWN WEST OF PORT
10/16/01   CENTRE                         MATILDA ON ROUTE
                                          322.

301 PM     STATE COLLEGE             PA   42 MPH WIND GUST
10/16/01   CENTRE                         WIND GUST AT NWS OFFICE IN
                                          DOWNTOWN STATE COLLEGE.

330 PM     WOODWARD                  PA   A TREE DOWN IN WOODWARD
10/16/01   CENTRE                         ON ROUTE 45.

435 PM     WILLIAMSPORT              PA   WIND DAMAGE
10/16/01   LYCOMING                       TRAINED SPOTTER
                                          REPORTED NUMEROUS TREES
                                          DOWN IN THE AREA.

437 PM     UPPER FAIRFIELD TOWNSHIP  PA   WIND DAMAGE
10/16/01   LYCOMING                       MANY TREES DOWN ON ROUTES
                                          87 AND 973.

438 PM     WHITE DEER GOLF COURSE    PA   WIND DAMAGE
10/16/01   LYCOMING                       60-70 MPH NON TSTM WIND
                                          REPORTED BY A TRAINED
                                          SPOTTER. LARGE TREE DOWN
                                          2 FEET IN DIAMETER AND
                                          35 FEET HIGH.

610 PM     LOWER ALLEN TOWNSHIP      PA   WIND DAMAGE
10/16/01   CUMBERLAND                     TREES & WIRES DOWN
                                          ALONG CREEK ROAD.

610 PM     BERWICK                   PA   WIND DAMAGE
10/16/01   COLUMBIA                       TREES & WIRES DOWN.

615 PM     NEWPORT                   PA   WIND DAMAGE
10/16/01   PERRY                          TREES DOWN ALONG ROUTE
                                          849 AT NEWPORT AND
                                          DUCANNON.

615 PM     LIVERPOOL                 PA   WIND DAMAGE
10/16/01   PERRY                          TREES DOWN.

MSE
Special weather statement, Oct 16, 1:04 PM EST, 1 hour 26 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE OCT 16 2001

...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON...

A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A
STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE
AFTERNOON HOURS.

EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS
FROM THE WEST AT SPEEDS OF 45 TO 55 MPH.

THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM
ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345
PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS
MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415
PM AND 5 PM.

STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS
CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND
OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY
DIFFICULT AS THE COLD FRONT PASSES.

AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO
BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
October 16, 2:30 PM EST
Where
Centre County, Woodward
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -77.350

Trees were reported down in Woodward.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5268195.